Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 156, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 18, 2003, 7:47 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 7:47 PM EDT (23:47 UTC)
- Expired
- Jul 18, 2003, 8:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Davidson County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 182347 SVRRAH NCC057-151-190015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 747 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA EAST CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 815 PM EDT * AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GORDONTOWN...OR ABOUT 9 MILES EAST OF LEXINGTON...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN DAVIDSON COUNTY RURAL WESTERN RANDOLPH COUNTY RURAL SOUTHEASTERN DAVIDSON COUNTY A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3588 8014 3572 8025 3559 7998 3577 7986 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT FRI JUL 18 2003 JUST MINOR CHANGES REQUIRED TO CURRENT SHORT TERM FORECAST. UNSETTLED WEATHER PATTERN SETTING UP FOR NEXT WEEK. MSAS LOW LEVEL PARAMETERS SUGGEST THAT CONVECTION SHOULD FOCUS LATE THIS AFTERNOON/THIS EVENING OVER THE SANDHILLS ALONG OLD OUTFLOW BOUNDARIES...AND OVER THE WESTERN PIEDMONT ALONG LEE SIDE TROUGH. INCREASING DIVERGENCE ALOFT AS UPPER JET NOSES INTO OH VALLEY AND APPROACHING VORT AXIS SHOULD HELP TO EITHER KEEP CONVECTION SUSTAINED OR RE-DEVELOP WELL INTO THE NIGHT. WESTERLY LOW/MID LEVEL FLOW TROUBLESOME AS THIS HAS A TENDENCY TO DRY US OUT A BIT. PLAN TO GO WITH A HIGH CHANCE TONIGHT NW AND CHANCE SE. WITH CENTRAL NC IN FAVORABLE AREA FOR SYNOPTIC LIFT SUPPLIED BY UPPER JETS...EXPECT A DECENT COVERAGE OF CONVECTION SATURDAY WITH THE MEAT OF THE ACTION FROM THE LATE MORNING INTO THE AFTERNOON HOURS. MID LEVEL TROUGH CROSSES AREA DURING THE AFTERNOON HOURS SO EXPECT CONVECTION TO WIND DOWN NW-SE AFTER 18Z. WILL LIKELY INCREASE THE RAIN CHANCE TO CHANCE OVER THE COASTAL PLAIN AND SANDHILLS FOR THE FIRST HALF OF SATURDAY EVENING WITH POPS TAPERING TO THE NW TO SLIGHT CHANCE. DUE TO CLOUD COVER AND EXPECTED CONVECTION...FAVOR PREVIOUS FORECAST MAX TEMPS WHICH ARE A SHADE COOLER THAN MOS MOST LOCALES. LITTLE CHANGE EXPECTED TO ONGOING FORECAST FOR SUNDAY AS LOW LEVEL MOISTURE AND OLD OUTFLOWS/FRONTAL BOUNDARY MAY RESULT IN WIDELY SCATTERED CONVECTION ACROSS SOUTHERN COUNTIES. FOR MON...INCREASING LOW LEVEL SW FLOW SHOULD BOOST TEMPS A FEW DEGREES. MOISTURE PROFILE SUGGEST NOTHING MORE THAN A BROKEN CU FILED. HOWEVER UPPER LEVEL SW MAY ADVECT SOME MOISTURE INTO REGION AND WITH AIRMASS DESTABILIZING MAY REALIZE 30% COVERAGE LATE MONDAY AFTERNOON. FOR EXTENDED...LONG WAVE TROUGH SETTLES OVER EASTERN U.S. AS CENTRAL U.S. RIDGE AMPLIFIES. FLOW OF MOIST UNSTABLE AIR AND SERIES OF S/W S ROUNDING BASE OF TROUGH SUGGEST A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS TUE-THU. IF MODELS REMAIN CONSISTENT...WILL NEED TO UP POPS. DUE TO POSITION OF UPPER TROUGH...EXPECT MAX TEMPS TO AVERAGE ABOUT A CATEGORY COOLER THAN NORMAL...BUT POTENTIAL TO BE A LITTLE COOLER THAN THAT. .RAH...NONE. WSS
Hazardous weather outlook, Jul 18, 6:10 AM EDT, 13 hours 37 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181210- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 610 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE NUMEROUS TONIGHT. THE STORMS WILL BE SLOW MOVING...AND FLOODING WILL BE A POSSIBILITY...MAINLY ON SMALLER STREAMS AND IN URBAN AREAS. ISOLATED STORMS MAY PRODUCE HAIL UP TO DIME SIZED...AND POSSIBLY WIND DAMAGE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SLOW MOVING SHOWERS AND STORMS ARE EXPECTED TO CONTINUE INTO SATURDAY. AS SUCH...FLOODING AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. SUNDAY IS EXPECTED TO BE DRY...WHILE SCATTERED LATE DAY STORMS ARE EXPECTED AGAIN MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND IS NOT EXPECTED TONIGHT.
In the hours before
Special weather statement, Jul 18, 2:10 PM EDT, 5 hours 37 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 210 PM EDT FRI JUL 18 2003 ...SCATTERED STRONG STORMS EXPECTED THROUGH THIS EVENING... A COLD FRONT WILL APPROACH NORTH CAROLINA FROM THE NORTHWEST TONIGHT. AHEAD OF THIS FRONT...THE AIR MASS OVER CENTRAL NORTH CAROLINA IS QUITE UNSTABLE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS THE AREA THROUGH THIS EVENING. SOME OF THE STORMS WILL BE STRONG...PRODUCING EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL AMOUNTS OF UP TO THREE INCHES IN ONE HOUR. HEAVY RAIN MAY RESULT IN FLOODING OF LOW LYING AREAS...CREEKS AND STREAMS. THERE IS ALSO A CHANCE THAT A FEW STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL RAIN BEGINS TO TAKE SHELTER FROM AN APPROACHING STORM. IF YOU ARE CAUGHT OUTSIDE WHEN A STORM APPROACHES...SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF AN APPROACHING STORM. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS AN EMERGENCY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
Special weather statement, Jul 18, 6:05 PM EDT, 1 hour 42 minutes before
NCZ075-084>086-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 605 PM EDT FRI JUL 18 2003 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND... MOORE...HOKE AND SCOTLAND COUNTIES THROUGH 700 PM EDT... AT 605 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER ROCKINGHAM...MOVING NORTHEAST AT 20 MPH. THE COVERAGE OF SHOWERS AND THUNDERSTORMS ARE EXPECT TO INCREASE ACROSS THE SOUTHERN PIEDMONT AND SANDHILL AREAS THROUGH THE EVENING HOURS. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOFFMAN...DERBY... FOXFIRE...ABERDEEN...TAYLORTOWN...SOUTHERN PINES. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BL
Special weather statement, Jul 18, 7:40 PM EDT, 7 minutes before
NCZ038-039-190045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 740 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON AND RANDOLPH COUNTIES THROUGH 845 PM EDT... AT 740 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GORDONTOWN...OR ABOUT 7 MILES SOUTHEAST OF LEXINGTON...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DENTON...MARTHA... ULAH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. PEOPLE CAUGHT OUTDOORS SHOULD SEEK SHELTER INSIDE A STURDY BUILDING. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. BL
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:58 PM EDT | Flash Flood Warning | RAH | Wake | 92 min |
| Jul 17, 10:59 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.